North Dakota, 2001Damaging Wind in North Dakota, August 8, 2001
August 8, 2001 · NWS BIS · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Aug 8, 2:15 PM CST, 7 hours 35 minutes earlier.
Area forecast discussion, Aug 8, 2:15 PM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 PM CDT WED AUG 8 2001
TWO MAIN SFC BOUNDARIES TO WATCH TODAY. THE FIRST IS A TROUGH
EXTENDING FROM A LOW IN SWRN ONTARIO TO A LOW AT THE CNTRL ND/SD
BORDER. SHOWERS AND TSTMS HAVE LINGERED ALL DAY ALONG THIS BORDER IN
ND...BUT MID LEVEL H7 CAP OF 14-15C HAS KEPT THE STORMS FROM GROWING
TO SEVERE LIMITS. AS STORMS MOVE INTO MN...THEY ENTER AN ENVIRONMENT
WITH A WEAKER CAP.
THE MAIN FOCUS FOR TONIGHT IS THE TRUE COLD FRONT THAT JUST MOVED
THROUGH MOT AND IS APPROACHING DIK ATTM. EXPECT ATMOS TO DESTABILIZE
RAPIDLY WI BREAKDOWN OF CAP. STRONG TO SEVERE TSTMS HAVE BEEN MOVING
EWD IN SRN CANADA JUST N OF INTERNATIONAL BORDER...AND H850 OMEGA
INDICATES GOOD LIFT BEHIND ADVANCING FRONT. H7 W-E FLOW THIS AFTN
BECOMES NWLY THIS EVE/TONIGHT AND EXPECT LINE OF STORMS TO MOVE SWD
INTO ND. ALSO...STRONG VORT ENERGY PROGGED TO SWEEP SEWD ACROSS THE
STA TONIGHT TO KEEP SHOWERS OR TSTMS GOING IN THE NW UNTIL LATE EVE.
LIS WELL BELOW ZERO AND CAPES ABOVE 1000...WL MENTION SEVERE IN ALL
ZONES THIS EVE.
CANADIAN HIGH PUSHES INTO STA TONIGHT AND INFLUENCES STA NEXT FEW
DAYS. EXPECT HIGHS ONLY IN THE 70S THU AND LOWS THU NIGHT IN THE
40S. LOOKED AT FCST SOUNDINGS...AND THINK THERE WILL BE SOME AFTN CU
DEVELOPMENT ON WED SO KEPT SKY CONDITIONS PARTLY SUNNY ON WED.
IN THE EXTENDED...H500 NWLY FLOW TO KEEP DRY CONDITIONS AND A FEW
CANADIAN SFC HIGHS KEEP MOVING SEWD ALONG THE PIKE.
.BIS...NONE.
VINING
In the hours before
Local storm report, Aug 8, 5:21 PM CST, 4 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0530 PM 6 N ANAMOOSE ND .75 INCH HAIL
08/08/01 MCHENRY REPORTED BY PUBLIC.
0530 PM 6 N ANAMOOSE ND 60 MPH TSTM GUST
08/08/01 MCHENRY REPORTED BY PUBLIC.
0555 PM 8 SE ORRIN ND 1.5 INCH HAIL
08/08/01 PIERCE REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 5:54 PM CST, 3 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
654 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0545 PM 9 NE DRAKE ND .75 INCH HAIL
08/08/01 MCHENRY REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 7:01 PM CST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
801 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0755 PM PINGREE ND .75 INCH HAIL
08/08/01 STUTSMAN REPORTED BY STORM
SPOTTER.Local storm report, Aug 8, 7:18 PM CST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
818 PM CDT WED AUG 08 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0815 PM 2 N JAMESTOWN ND .88 INCH HAIL
08/08/01 STUTSMAN REPORTED BY PUBLIC.Special weather statement, Aug 8, 7:20 PM CST, 2 hours 30 minutes before
NDZ005-013-023-090215-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
820 PM CDT WED AUG 8 2001
...TORNADO WATCH CANCELLED FOR PORTION OF NORTH CENTRAL NORTH
DAKOTA...
THE LINE OF SEVERE THUNDERSTORMS HAS MOVED TO EASTERN AND FAR SOUTH
CENTRAL NORTH DAKOTA. THEREFORE THE TORNADO WATCH HAS BEEN CANCELLED
FOR ROLETTE...PIERCE...AND WELLS COUNTY. ROLLA...RUGBY...HARVEY...AND
FESSENDEN...ARE NO LONGER IN THE TORNADO WATCH.
JV
Special weather statement, Aug 8, 8:50 PM CST, 1 hour before
NDZ025-036-037-048-051-090330-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
950 PM CDT WED AUG 8 2001
...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 2 AM CDT FOR MOST OF
SOUTHEASTERN NORTH DAKOTA...
THE SEVERE THUNDERSTORM WATCH INCLUDES LAMOURE AND DICKEY
COUNTIES...INCLUDING EDGELEY...LAMOURE...ELLENDALE...AND OAKES...AS
WELL AS FARGO AND WAHPETON.
THE TORNADO WATCH HAS BEEN CANCELLED FOR FOSTER...KIDDER...AND
STUTSMAN COUNTIES.
JV
Thunderstorm Wind, Dickey
- When
- August 8, 9:50 PM CST
- Where
- Dickey County, Ellendale
- Measured
- 61 kt (70 mph)
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 46.000, -98.517
Numerous tree's and branches down in the city of Ellendale. A 90,000 bushel bin at Monango was ripped down and two 2400-bushel hopper bins were damaged. One was tipped over on its side.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in New York, August 8 to 10, 20014 deaths · 1 injured · 13 events
- Tornadoes and Flash Flooding in North Dakota, August 8, 200113 injured · $19 million · F2 · 43 events
- Tornadoes and Flash Flooding in Minnesota, August 8, 2001$1.9 million · F1 · 53 events
- Heat in North Carolina, August 8, 20011 death · 1 event
- Heat in Texas, August 8, 20011 death · 1 event
- Hail and Damaging Winds in North Dakota, August 8, 2001$1.5 million · 96 kt wind · 19 events
- Damaging Winds in Minnesota, August 8, 2001$155,000 · 75 kt wind · 21 events
- Flash Flood in Colorado, August 8, 2001$400,000 · 1 event
- Damaging Winds in Ohio, August 8, 2001$20,000 · 3 events
- Hail and Damaging Winds in Michigan, August 8, 20011 injured · 1 in hail · 9 events
- Lightning Strike in Tennessee, August 8, 20012 injured · 1 event
- Heat in New York, August 8 to 9, 200115 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5257392.